Calcification in primary gastric cancer is very rare. In this report, we describe the computerized tomography (CT) changes in calcification in a patient with locally advanced signet-ring gastric cancer treated with chemotherapy.
A 49-year-old man presented with 5 months’ history of abdominal pain, anorexia, and rapid weight loss. He had undergone Billroth-II subtotal gastrectomy for a bleeding gastric ulcer 30 years ago. Abdominal CT showed irregular thickening of the gastric wall and miliary calcifications. Histologic examination of specimen obtained by endoscopic biopsy showed poorly differentiated calcified signet-ring gastric cancer. The patient was clinically staged T4N2M0 and treated with docetaxel, cisplatin, and fluorouracil (DCF)/oxaliplatin and S-1 (XLOX)/S-1. After five cycles of chemotherapy, the general condition of the patient improved and tumor markers (CEA, CA125, CA199) decreased. However, follow-up CT scans showed continuing increase in the calcification.
To conclude, in this case report we have described the dynamic changes in calcification in a gastric cancer patient receiving chemotherapy. One explanation for the observed increase in calcifications could be that the ischemic necrosis resulting from chemotherapy creates an alkaline environment, which promotes deposition of calcium salts. Our theory needs to be confirmed with histological evidence from a large series of patients. Nevertheless, we hope that these findings will improve understanding of the mechanism of calcification in gastric cancer.